Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 110, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 16, 1997, 4:46 PM CDT for Harper County, Sumner County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 1997, 4:46 PM CDT (21:46 UTC)
- Expired
- Jun 16, 1997, 5:50 PM CDT
- In force
- 64 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties Harper County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 57 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 9.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1296 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KICT 162147 RRA
SVRICT
KSC077-191-162250-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
446 PM CDT MON JUN 16 1997
* SEVERE THUNDERSTORM WARNING FOR
EASTERN HARPER COUNTY - SOUTH CENTRAL KANSAS
WESTERN SUMNER COUNTY - SOUTH CENTRAL KANSAS
* UNTIL 550 PM CDT
* SOME TOWNS AFFECTED
ARGONIA
MILAN
DANVILLE
* AT 445 PM RADAR INDICATED A SEVERE THUNDERSTORM NEAR ARGONIA OR
28 MILES SOUTHW EST OF WICHITA MOVING NORTH AT 10 MPH.
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
RUNYANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:20 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jun 16, 3:20 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 320 PM CDT MON JUN 16 1997 ...SHORT TERM... FEW TSRA/SHRA BEGINNING DEVELOP OVER NW OKLA WITH MORE EXTENSIVE AREA FARTHER W IN SW KS OK/TX PANHANDLES CLOSER TO UPPER LOW. LATEST LOOK AT ADAP REVEALS LIS NR MINUS 6 ACROSS SC KS AS HIGHER DPS HAVE LINGERED DESPITE CONTINUED NRLY FLOW. MODELS ALL BRING UPPER LOW ACROSS OKLA OVERNIGHT WITH MID-LEVEL COOLING NOTED OVER SRN THIRD OF KS. FEEL HEAVIEST RAIN WILL REMAIN S OF KS/OK BORDER CLOSER TO LOW LEVEL BOUNDARIES AND UPPER LOW TRACK...BUT ENOUGH INSTABILITY TO JUSTIFY CHANCE POPS SC/SE OVERNIGHT. PER COORD WITH SPC A FEW PULSE SVR POSSIBLE ESPECIALLY SC THIS EVENING. WILL LIKELY LEAVE POPS OUT OF CE KS...THOUGH WILL TAKE A LAST LOOK AT RADAR BEFORE ZONE ISSUANCE TIME AS FAILY EXTENSIVE CU FIELD SEEN ON SATELLITE. WENT NEAR MOS FOR LOWS. PETERSEN ...LONG TERM... UPR LOW TO CONTINUE ITS TREK EWD THROUGH THE REMAINDER OF THE FCST PD WITH ALL THREE MDLS IN GENERAL AGREEMENT ON THIS. AS IT DOES SO...NW FLOW SHOULD DEVELOP ACROSS STATE WITH RIDGE BUILDING IN ESPECIALLY IN EXTENDED PDS. WL KEEP LINGERING POPS IN SERN ZNS TMRW FOR MAINLY THE MORNING HOURS WITH GENERALLY PC ELSEWHERE. REMAINDER OF PD SHOULD BE DRY AS MAIN JET STAYS TO THE NORTH. PREFER WARMER FWC TEMPS AND WED FOR MOST ZNS. URBAN RSL 058/085 060/090 162-0 SLN 060/085 060/089 162-0 ICT 064/083 061/089 064 16410 HUT 062/083 060/089 16310 CNU 064/079 061/086 1643-
In the hours before
Special weather statement, Jun 16, 3:10 PM CDT, 1 hour 36 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-170600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 310 PM CDT MON JUN 16 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK ELLSWORTH KINGMAN MCPHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE BUTLER AND IN SOUTHEAST KANSAS: ALLEN ELK LABETTE NEOSHO WOODSON CHAUTAUQUA GREENWOOD MONTGOMERY WILSON SYNOPSIS: MOIST AND UNSTABLE AIR REMAINS ACROSS THE CENTRAL PLAINS THIS AFTERNOON. THERE IS A CHANCE FOR THUNDERSTORM DEVELOPMENT MAINLY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS THIS EVENING AND EARLY TONIGHT. SOME OF THESE STORMS WILL LIKELY BECOME SEVERE AND PRODUCE LARGE HAIL AND GUSTY WINDS. SPOTTER ACTIVATION IS LIKELY THROUGH THE EARLY NIGHTTIME HOURS. URBAN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 10:14 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 61 min |
| Jun 15, 10:21 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 59 min |
| Jun 15, 10:51 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 59 min |
| Jun 15, 11:04 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 61 min |
| Jun 15, 11:48 PM CDT | Flash Flood Warning | ICT | Marion | 4 hr |
| Jun 16, 12:08 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 62 min |
| Jun 16, 12:17 AM CDT | Flash Flood Warning | ICT | Chase | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.